Arizona, 2005Flash Flood and Damaging Wind in Arizona, September 3, 2005
September 3, 2005 · NWS PSR · 2 events in 2 counties and zones
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 3, 9:50 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 3, 9:50 AM MST, 4 hours 40 minutes before
AZZ020>028-CAZ030>033-040000-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 AM MST SAT SEP 03 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A TROUGH NEAR THE CALIFORNIA COAST WILL GIVE A DRY SOUTHWEST FLOW TO
SOUTHEAST CALIFORNIA...WHILE HIGH PRESSURE OVER TEXAS WILL BRING A
MOIST SOUTHERLY FLOW OVER SOUTH CENTRAL AZ RESULTING IN A CHANCE FOR
THUNDERSTORMS INTO THE FIRST HALF OF NEXT WEEK. THE TROUGH WILL MOVE
EAST BY MID WEEK...SUPPRESSING THE HIGH PRESSURE AREA RESULTING IN A
DRIER WESTERLY FLOW SPREADING OVER OUR REGION. THIS WILL BRING A
DECREASING TREND TO THE THREAT OF THUNDERSTORMS...WITH MOSTLY CLEAR
SKIES OVER THE ENTIRE REGION BY THE END OF NEXT WEEK. AFTERNOON
TEMPERATURES WILL REMAIN STEADY THE NEXT SEVEN DAYS....HOVERING
ABOUT 5 DEGREES ABOVE NORMAL.
&&
.DISCUSSION...
WE HAVE TO ADMIT THIS MORNING. WE ARE SOMEWHAT CONFUSED AFTER
LOOKING AT THE UPPER AIR DATA. LET US EXPLAIN.
THE UPPER LEVEL FLOW (300 MB AND ABOVE) BECAME SOUTHWESTERLY THE
PAST SEVERAL DAYS. FROM TIME TO TIME THERE HAVE BEEN A FEW WEAK
PERTURBATIONS IN THIS FLOW. THIS MORNING THE UPPER AIR DATA SHOWED 2
POSSIBLY 3 PERTURBATIONS...BUT EXACTLY WHERE...HOW LARGE...AND WITH
WHAT INTENSITY. THESE PERTURBATIONS WERE MOSTLY IN THE DATA SPARSE
AREAS ALONG AND OFF THE BAJA COAST...AND OVER NORTHWEST MEXICO WHERE
NO BALLOON SOUNDINGS HAVE BEEN TAKEN FOR DAYS.
TRYING TO RESOLVE THESE MID AND UPPER LEVEL PERTURBATIONS HAS BEEN
FRUSTRATING. FOR EXAMPLE...THE SAN DIEGO SOUNDING DETECTED A STRONG
CYCLONIC CIRCULATION FEATURE IN THE 500 TO 300 MB LAYER...WITH 30 KT
WINDS THEN THE TUCSON SOUNDING SHOWED ALTERNATING WINDS 180
DEGREES OUT OF PHASE BETWEEN THE 300 AND 250 MB LAYER
(SW...NE...SW...NE...ALTERNATING BETWEEN 10 AND 20 KTS). THEN VAPOR
IMAGERY SHOWED A FAINT DISTURBANCE IN THE NORTHERN AND CENTRAL GULF
OF CA REPLETE WITH OCCASIONAL LIGHTNING. ALL OF THIS ON TOP OF A
MONSOON AIRMASS THAT HAS DEEPENED OVERNIGHT IN SOUTHWEST AND SOUTH
CENTRAL AZ. PHOENIX...TUCSON...AND FLAGSTAFF SOUNDINGS ALL SHOWED
MUCH MORE C.A.P.E. THAN YESTERDAY AT THIS TIME.
SO WHAT IS THE POTENTIAL OUTCOME. POSSIBLY SEVERE THUNDERSTORMS WITH
HEAVY RAIN AND HAIL IF THESE PERTURBATIONS ARE REAL TODAY. THIS
UNCERTAINTY INCREASES THE THUNDERSTORM RISK FOR THIS AFTERNOON...
CERTAINLY ABOVE THE 10 PERCENT CHANCE WE PRESENTLY HAVE GOING FOR
THE SOUTH CENTRAL DESERTS. BECAUSE OF THIS UNCERTAINTY WE HAVE TO
PLAY THE ODDS AND INCREASE THE PROBABILITIES OF SHOWERS AND THUNDER
STORMS. THIS INCLUDES UPDATING THE ZONES AND SENDING OUT A HAZARDOUS
WEATHER OUTLOOK FOR ISOLATED SEVERE THUNDERSTORM POTENTIAL.
FOR SUNDAY...A STRONGER PACIFIC UPPER LEVEL DISTURBANCE WILL WORK
ITS WAY INTO THE GREAT BASIN STATES BY LATE AFTERNOON. INCREASED
WINDS ALOFT OVER AZ WILL LEAD TO SOME DIFLUENCE RESULTING IN A
HIGHER THAN NORMAL INCREASE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH
CENTRAL AZ BY SUNDAY EVENING. THIS IS ALREADY COVERED IN FORECASTS.
AGAIN...WILL UPDATE THE SOUTH CENTRAL AZ ZONES FOR AN INCREASED
CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON...ALONG WITH
AN A HAZARDOUS WEATHER OUTLOOK.
&&
.AVIATION...
DISCUSSION FOR 18Z TAFS. CURRENT TAFS ADEQUATELY DEPICT CURRENT AND
EXPECTED WEATHER FOR PHX...IWA...YUM...BLH AND IPL. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
VASQUEZ
Hazardous weather outlook, Sep 3, 10:30 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST SAT SEP 3 2005
AZZ022>024-027-028-040300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1030 AM MST SAT SEP 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA.
.DAY ONE...TODAY
INCREASED MONSOON MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE WILL
COMBINE TODAY FOR A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER PARTS OF SOUTHWEST AND ALL OF SOUTH CENTRAL AZ.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING STRONG WIND...
HEAVY RAIN...HAIL...AND DENSE BLOWING DUST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOUTH TO SOUTHEAST WINDS ALOFT WILL IMPORT ADDITIONAL MOISTURE INTO
SOUTHWEST AND SOUTH-CENTRAL ARIZONA ON SUNDAY. A SERIES OF IMPULSES
WITHIN THIS MOIST FLOW IS EXPECTED TO CAUSE ADDITIONAL PERIODS OF
MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON
SUNDAY...WITH POSSIBLE STRONG WINDS AND HEAVY RAIN. THE THUNDERSTORM
POTENTIAL WILL DIMINISH SOMEWHAT MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
VASQUEZ
Thunderstorm Wind, La Paz
- When
- September 3, 2:30 PM MST to 2:45 PM MST
- Where
- La Paz County, Brenda
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.683, -113.933
Awnings ripped off, and trees flattened by strong winds, very heavy rain and small hail.
Flash Flood, Maricopa
- When
- September 3, 4:38 PM MST to 7:15 PM MST
- Where
- Maricopa County, 11 mi NE of Cave Creek
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.950, -111.817
Very heavy rainfall across the far north portion of the metropolitan area resulted in rapid runoff and flooding. The Seven Springs stream gauge indicated a sudden jump of the water level, from zero to 8.5 feet in only 20 minutes The Camp Creek Alert gauge recorded a total of 3.11 inches, with 2.01 inches in one hour, ending at 5:15pm. Bartlett Road was washed out and impassable, trapping about 400 people as they were leaving Bartlett Lake. In Phoenix, one of the heaviest rains was reported at the East Fork of Cave Creek at 7th Avenue, with flooding of many streets in North Phoenix.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Minnesota, September 3 to 4, 20053 injured · $1.1 million · 2.75 in hail · 92 events
- Rip Current in Guam, September 3, 20051 death · 1 event
- Damaging Wind in Missouri, September 3, 2005$40,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Minnesota, September 3, 20051 in hail · 7 events
- Hail and Damaging Winds in North Dakota, September 3, 200556 kt wind · 6 events
- Hail in South Dakota, September 3, 20051 in hail · 5 events
- Damaging Winds in Minnesota, September 3, 2005$5,000 · 56 kt wind · 3 events
- Hail in Kansas, September 3, 20051 in hail · 2 events
- Damaging Winds in Kansas, September 3, 2005$5,000 · 56 kt wind · 2 events
- Hail in North Dakota, September 3, 20051 in hail · 1 event
- Hail in Missouri, September 3, 20051 in hail · 1 event
- Flash Flood in Missouri, September 3, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474349, 5474348.